There are a number of explanations:
1) You might have been given the generic.
2) The Retin A was too strong for your skin. This might especially true if you were begun on the Retin A microgel 0.1 stength. There is a 0.04 strength which your skin might better tolerate. Your skin could get acclimated to the weaker strength before the higher one is attempted.
3) Your skin is sensitive and requires a moisturizer with Retin A use
4) Rarely, you can have an allergy to one of the components of Retin A.
5) Excessive sun exposure. Retin A 's problems with the sun is exagerrated in my opinion. However, by thinning the stratum corneum, Retin A does make the skin more vulnerable to burning. Inicentally, the reason we tell patients to use Retin A at night has more to do with the fact that the sun breaks Retin A down, than fear of sunburns.
My suggestion would be to either switch to a milder form of Retin A: either the cream form if you are not already using it Retin A cream 0.05, Atralin gel which has some extra ingredients in it in to make it milder (glycerin, hyaluronic acid), or Avita cream 0.04. You could be switched to the Retinoid Differin cream 0.1 which is the mildest of all the Retinoids.
Another avenue would be to add a moisturizer such as CeraVe in a combination with the Retin A or use this in the morning.
Finally, the skin usually adjusts to Retin A so this problem may diminish on its own.